Nebraska, 2010

Damaging Winds in Nebraska, July 2, 2010

July 2, 2010 · NWS LBF · 4 events in 3 counties and zones

An upper level disturbance, combined with a trough of low pressure across western Nebarska, brought scattered thunderstorms, a few of which were severe, during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance, combined with a trough of low pressure across western Nebarska, brought scattered thunderstorms, a few of which were severe, during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:27 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 1:27 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT FRI JUL 2 2010

.SYNOPSIS...
AT H5 TROUGH INTO PACIFIC NORTHWEST WITH STRONG RIDGE THROUGH
MISSISSIPPI VALLEY. REMNANTS OF ALEX OVER TEXAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM . HAVE GOOD CONFIDENCE IN
THE NEAR TERM FORECAST. ALTHOUGH BREEZY...ADVISORY CRITERIA NEVER
DEVELOPED THIS AFTERNOON AND WILL LET ADVISORY GO AT ISSUANCE
TIME. CONVECTION OVER THE EASTERN PLAINS OF WYOMING AND COLORADO
SHOULD MAKE INROADS INTO WESTERN NEBRASKA THIS EVENING. ATMOSPHERE
CONTINUES TO DESTABILIZE WITH LARGE CU FIELD OVER MOST OF SOUTHERN
NEBRASKA. WAVE MOVING THOUGH THE CENTRAL COLORADO ROCKIES AS SEEN
IN WV. COOL FRONT WILL DROP INTO NORTHWEST NEBRASKA BY 12Z
SATURDAY MORNING AND BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ON
SATURDAY. MOISTURE CONTINUES TO POOL AHEAD OF THIS SYSTEM IN
STRONG SOUTHERLY FLOW. SB CAPES AROUND 2000 JOULES/KG ON SATURDAY.
WILL BE SOME CHANCE FOR HAIL EARLY ON BUT AS THE FRONT MOVES
SLOWLY EAST ACROSS THE SANDHILLS INTO THE EVENING DYNAMICS WILL BE
GEARED MORE TOWARDS EFFICIENT RAIN PRODUCERS. STORM MOTION WILL BE
TO THE EAST NORTHEAST AROUND 10 TO 15 MPH. PWATS AROUND 1 INCH FFG
1 HR AROUND 2 INCHES AND 3 HR AROUND 2 TO 3 INCHES. RIVERS OVER
THE AREA HAVE DROPPED. FRONT TO STALL OUT OVER KS NE BORDER SUNDAY
AFTERNOON WITH CONVECTION FOCUSED ALONG THE BOUNDARY. HAVE COOLED
TEMPERATURES BACK SOME WITH CLOUD COVER AND RAIN CHANCES FOR
WESTERN NEBRASKA ON SUNDAY. SUNDAY AFTERNOON INTO MONDAY MORNING
RAIN WILL TAPER DOWN. MODELS DIFFER SOME ON PLACEMENT OF FRONT
FURTHER INTO KANSAS MONDAY. HAVE USED A BLEND FOR THE FORECAST.
SECONDARY FRONT SLIDES ACROSS THE AREA TUESDAY. MAIN ENERGY
APPEARS TO BE NORTH AND HAVE CONTINUED SCHC POPS THROUGH THE
PERIOD. UPPER RIDGE OVER THE SOUTHEASTERN CONUS BUILDS WEST INTO
THE SOUTHERN PLAINS THROUGH THE EXTENDED PERIOD. THIS WILL PUT THE
FORECAST AREA IN A MORE ACTIVE PATTERN.

&&

.AVIATION...

VISUAL FLIGHT RULES WILL CONTINUE THROUGH 06Z THEN DETERIORATING
CEILINGS AS BOUNDARY LAYER MOISTURE DEEPENS. HOW LOW CEILINGS WILL
GO IS THE MAIN CHALLENGE AS CEILINGS DROPPED TO OVC017 FEET THIS
MORNING AND IS EXPECTED TO GO LOWER AND BE MORE EXTENSIVE SATURDAY
MORNING. FOR NOW CEILINGS DROPPED BEYOND 06Z TO MARGINAL VISUAL
FLIGHT RULES FOR TERMINALS KLBF AND KVTN THAT SHOULD LIFT AROUND
17Z. ISOLATED THUNDERSTORMS MAY DEVELOP EAST OF THE PANHANDLE THIS
EVENING WHERE KVTN IS SEEN AS A BETTER POTENTIAL AS THE CAP WEAKENS
THIS AFTERNOON. THE STORMS WILL BE HIGH BASED WITH STRONG WIND GUSTS
POSSIBLE WHILE THEY MOVE ACROSS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...KECK
Hazardous weather outlook, Jul 2, 12:28 PM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT FRI JUL 2 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-031000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
228 PM CDT FRI JUL 2 2010 /128 PM MDT FRI JUL 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND TONIGHT IN THE WEST. THE GREATEST IMPACT WILL
BE WEST OF A LINE FROM AINSWORTH...TO NORTH PLATTE AND ENDERS
WHERE ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP NEAR THE
DRYLINE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS AS AN
UPPER LEVEL DISTURBANCE MOVES NORTHEAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS
NORTH OF INTERSTATE 80 AND GENERALLY EAST OF HIGHWAY 61... AS A
COLD FRONT MOVES OVER WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN
THREATS WITH THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL BE
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. IN ADDITION... HEAVY
RAIN IS ALSO POSSIBLE.

ON THE 4TH OF JULY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN
AS A COLD FRONT MOVES SLOWLY SOUTHEAST TO NEAR THE KANSAS AND
NEBRASKA STATELINE BY EVENING. THE EVENTUAL PLACEMENT OF THE FRONT SUNDAY
WILL INFLUENCE THE CHANCE FOR THUNDERSTORMS AND THE POTENTIAL FOR
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE WEST THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Special weather statement, Jul 2, 3:50 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT FRI JUL 2 2010

NEZ058-069-022330-
CHASE NE-PERKINS NE-
450 PM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHASE AND PERKINS COUNTIES UNTIL
530 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRULE TO 7 MILES
EAST OF LAMAR TO 20 MILES SOUTH OF ALVIN...AND MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS EXCEEDING 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
WILD HORSE SPRING AND GRANT AROUND 505 PM MDT.
CHAMPION AROUND 510 PM MDT.
HIGHWAY 61 MILE MARKER 60...HIGHWAY 61 MILE MARKER 50 AND IMPERIAL
AROUND 515 PM MDT.
ENDERS RESERVOIR STATE RECREATION AREA AROUND 525 PM MDT.
MADRID AND ENDERS AROUND 530 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The Goodland radar (KGLD), 162 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
July 2, 4:10 PM MST
Where
Perkins County, 6 mi WSW of Grant
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.817, -101.826

A Thunderstorm outflow boundary produced several gustnadoes that did damage at the Wilson feedlot. The gustnadoes destroyed a raised, open faced storage building, moved a scale house building approximately two inches off it's foundation, and damaged the foundation to a third storage building. Also destroyed was an empty 1200 pound grain bin.

Thunderstorm Wind, Garden

When
July 2, 5:25 PM MST
Where
Garden County, 22 mi NE of Lisco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.740, -102.340

Thunderstorms produced severe criteria wind gusts north of the Oshkosh area.

Thunderstorm Wind, Garden

When
July 2, 5:43 PM MST
Where
Garden County, 36.8 mi NNE of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.990, -102.340

Thunderstorms produced severe criteria wind gusts in northern Garden county.

Thunderstorm Wind, Sheridan

When
July 2, 6:45 PM MST
Where
Sheridan County, 10.36 mi S of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.650, -102.200

Thunderstorms produced severe criteria wind gusts south of the Gordon area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236208, 236194, 236197, 236198.